Alert archive / North Carolina / Tornado Warnings in 2006
Tornado Warning 26, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Nov 16, 2006, 10:57 AM EST for Wayne County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 16, 2006, 10:57 AM EST (15:57 UTC)
- Expired
- Nov 16, 2006, 11:30 AM EST
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 16, 11:15 AM EST | TSTM WND DMG | Walnut Creek, NC | TREES DOWN NEAR WALNUT CREEK AT APPROXIMATELY 1115 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 16, 7:51 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 605 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KRAH 161557
TORRAH
NCC191-161630-
/O.NEW.KRAH.TO.W.0026.061116T1557Z-061116T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1057 AM EST THU NOV 16 2006
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1130 AM EST
* AT 1055 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 5 MILES SOUTHEAST OF MOUNT OLIVE...MOVING NORTHEAST AT 50
MPH.
* THE TORNADO WILL BE NEAR...
BROGDEN AND SEVEN SPRINGS AROUND 1105 AM...
ELROY AND WALNUT CREEK AROUND 1110 AM...
GOLDSBORO AROUND 1115 AM...
EUREKA AROUND 1125 AM...
THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM THURSDAY EVENING FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3519 7799 3517 7809 3519 7811 3557 7791
3558 7784 3542 7784 3539 7780 3536 7780
3534 7784 3520 7784 3515 7790
$$
VINCENT2 follow-up statements
000
WWUS52 KRAH 161605
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1104 AM EST THU NOV 16 2006
NCC191-161630-
/O.CON.KRAH.TO.W.0026.000000T0000Z-061116T1630Z/
WAYNE NC-
1104 AM EST THU NOV 16 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 AM EST FOR EASTERN
WAYNE COUNTY...
AT 1104 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES EAST OF MOUNT
OLIVE...MOVING NORTHEAST AT 50 MPH.
THE TORNADO WILL BE NEAR...
ELROY AND WALNUT CREEK BY 1110 AM EST
6 MILES SOUTHEAST OF GOLDSBORO BY 1115 AM EST
6 MILES SOUTHEAST OF EUREKA BY 1130 AM EST
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST THURSDAY
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3519 7799 3517 7809 3519 7811 3557 7791
3558 7784 3542 7784 3539 7780 3536 7780
3534 7784 3520 7784 3515 7790
$$
VINCENT000
WWUS52 KRAH 161630
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1129 AM EST THU NOV 16 2006
NCC191-161639-
/O.EXP.KRAH.TO.W.0026.000000T0000Z-061116T1630Z/
WAYNE NC-
1129 AM EST THU NOV 16 2006
...THE TORNADO WARNING FOR EASTERN WAYNE COUNTY EXPIRES AT 1130 AM
EST...
THE STORM THAT PROMPTED THE WARNING HAS MOVED NORTHEAST INTO GREENE
COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST THURSDAY
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3519 7799 3517 7809 3519 7811 3557 7791
3558 7784 3542 7784 3539 7780 3536 7780
3534 7784 3520 7784 3515 7790
$$
VINCENTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Nov 16, 9:45 AM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Nov 16, 9:45 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 945 AM EST THU NOV 16 2006 .SHORT TERM /REST OF TODAY/... VERY ACTIVE MORNING WITH WATCHES COVERING MUCH OF CENTRAL AND EASTERN CWA. BACK EDGE OF SHOWERS PULLING OUT OF WESTERN THIRD AND SEEING SOME CLEARING APPROACHING. LATE MORNING UPDATE WILL BE ADJUSTING POPS FROM WEST TO EAST. TEMPERATURES ARE HOLDING STEADY OR VERY SLOW RISE. SO WILL ADJUST IF AND WHERE NECESSARY. && .PREV DISCUSSION... (ISSUED 345 AM EST THU NOV 16 2006) SHORT TERM /TODAY THROUGH SATURDAY NIGHT/... TORNADO WATCH HAS BEEN CANCELLED FOR ANSON...DAVIDSON... MONTGOMERY...RANDOLPH...RICHMOND...SCOTLAND AND STANLY COUNTIES. THE TORNADO WATCH REMAIN IN EFFECT THROUGH THE EARLY MORNING HOURS FOR THE CENTRAL AND EASTERN PORTION OF THE CWA. STRONG LOW LEVEL WINDS AND DEWPOINTS IN THE 60S WILL ENHANCE HEAVIER SHOWERS AND THUNDERSTORMS AS THEY CONTINUE TO MOVE ACROSS THE AREA THROUGH THE MORNING. THE STORMS WILL BECOME MORE SCATTERED DURING THE AFTERNOON FROM WEST TO EAST AS A STRONG COLD FRONT TRACKS EAST. GUSTY WINDS WILL PREVAIL THROUGH THE DAY. HIGHS TODAY HAVE ALREADY BEEN REACHED DURING THE OVERNIGHT HOURS...ALTHOUGH WE MAYBE ABLE TO SQUEEZE OUT ONE OR TWO DEGREES OVER THE EAST BEFORE FRONTAL PASSAGE. HIGHS TODAY IN THE 60S... THEN TURNING COOLER FRIDAY AND SATURDAY. LOWS TONIGHT IN THE 40S... DROPPING TO THE 30S FRIDAY NIGHT. ALTHOUGH THE PRECIP WILL END... CLOUDS WILL PREVAIL THROUGH EARLY FRIDAY AS UPPER LEVEL TROUGH LAGS WELL BEHIND THE SURFACE FRONT. CLEAR SKIES WILL RETURN DURING THE DAY FRIDAY AS HIGH PRESSURE BUILDS OVER THE AREA FROM THE SOUTHWEST AND THE UPPER LEVEL FLOW BECOMES MORE WESTERLY. DRY WEATHER TO PERSIST THROUGH SATURDAY NIGHT. HIGHS GENERALLY IN THE 50S TO AROUND 60. LOWS IN THE 30S TO AROUND 40. LONG TERM /SUNDAY THROUGH WEDNESDAY/... NORTHERLY FLOW OVER THE AREA SUNDAY AND MONDAY WILL BECOME MORE NORTHEAST AS HIGH PRESSURE OVER THE CENTRAL U.S. DRIFTS SOUTH AND LOW PRESSURE OFF THE CAROLINA COAST MOVES TO THE NORTHEAST. AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA...CLOUDS WILL INCREASE OVER THE REGION SUNDAY NIGHT THOUGH EARLY TUESDAY. FOLLOWING THE UPPER LEVEL TROUGH CLEAR SKIES WILL RETURN THROUGH MIDWEEK. AVIATION... CONVECTIVE LINE ECHO WAVE PATTERN WILL CONTINUE TO PUSH SLOWLY NNE ACROSS CENTRAL NORTH CAROLINA. BRIEF PERIODS OF MVFR TO IFR VISIBILITY RESTRICTIONS MAINLY WEST OF HIGHWAY 220...WITH IMPROVING CONDITIONS FROM WEST TO EAST THIS MORNING. STRENGTHENING SOUTHERLY 50 TO 60 KNOT LOW LEVEL JET WILL SPREAD FROM WEST TO EAST THROUGH 15Z...RESULTING IN LLWS THROUGH THAT TIME PERIOD. AT THE SURFACE... SUSTAIN WINDS SOUTH SOUTHWEST WINDS AT 15 KNOTS WITH AN OCCASIONAL GUST TO 21 KNOTS. CEILINGS WILL LIFT ABOVE 3000 FEET AS WARM FRONT LIFTS WELL TO THE NORTH BY 15Z. IF CURRENT SATELLITE/RADAR TRENDS CONTINUE...COULD SEE ISOLATED TO WIDELY SCATTERED SHOWERS DEVELOP FROM 12 TO 18Z IN DRY AIR SLOT AND WITH POTENT VORTICITY ENERGY ALOFT. HOWEVER AM NOT CONFIDENT ENOUGH TO INCLUDE IN TAFS. ABRUPT CLEARING BEHIND INITIAL FRONTAL BOUNDARY IN THE AFTERNOON FROM WEST TO EAST WITH DIMINISHING WINDS FROM THE SOUTHWEST. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RA
Hazardous weather outlook, Nov 16, 6:18 AM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 618 AM EST THU NOV 16 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-171130- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 618 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MIDDAY ACROSS CENTRAL NORTH CAROLINA... A STRONG STORM SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS WILL MOVE INTO WESTERN NORTH CAROLINA THIS MORNING AND CONTINUE EAST ACROSS CENTRAL NORTH CAROLINA DURING THE DAY. THE MAIN THREAT WILL BE ROTATING STORMS... DAMAGING WIND GUSTS AND ISOLATED TORNADOES. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF SEVERE WEATHER THROUGH THE EARLY AFTERNOON TODAY...OTHERWISE SPOTTER ACTIVATION WILL NOT BE NEEDED. RHJ
In the hours before
Special weather statement, Nov 16, 9:35 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 935 AM EST THU NOV 16 2006 NCZ008>010-026-041>043-078-161530- FRANKLIN-GRANVILLE-JOHNSTON-VANCE-WAKE-WARREN-WAYNE-WILSON- 935 AM EST THU NOV 16 2006 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...GRANVILLE... VANCE...FRANKLIN...WAKE...WILSON...JOHNSTON AND WAYNE COUNTIES THROUGH 1030 AM EST... AT 917 AM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KITTRELL TO FOUR OAKS...OR ALONG A LINE EXTENDING FROM NEAR OXFORD TO CLAYTON AND SMITHFIELD...MOVING NORTHEAST AT 45 MPH. THROUGH 1030 AM...HEAVY RAIN EXCEEDING ONE INCH PER HOUR CAN BE EXPECTED IN AND AROUND CLAYTON...SMITHFIELD...NASHVILLE... ROCKY-MOUNT...OXFORD...HENDERSON AND WILSON. SOME MINOR FLOODING IS POSSIBLE THIS MORNING AND SMALL CREEKS AND STREAMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS AROUND ON INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. GUSTY WINDS OF 30 TO 40 MPH ARE ALSO POSSIBLE AND COULD RESULT IN A FEW DOWNED TREES. JO
Local storm report, Nov 16, 10:11 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1011 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM FUNNEL CLOUD 1 W PINE LEVEL 35.51N 78.26W
11/16/2006 JOHNSTON NC PUBLIC
PUBLIC REPORTED A FUNNEL CLOUD NEAR PINE LEVEL.
&&
MWSLocal storm report, Nov 16, 10:20 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1020 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM FUNNEL CLOUD SMITHFIELD 35.51N 78.34W
11/16/2006 JOHNSTON NC PUBLIC
PUBLIC REPORTED A FUNNEL CLOUD AT INTERSTATE 95 AND US
HWY 70.
&&
MWSLocal storm report, Nov 16, 10:44 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1044 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND DMG 5 SW ANSONVILLE 35.05N 80.17W
11/16/2006 ANSON NC DEPT OF HIGHWAYS
TREE DOWN ON RACETRACK ROAD NEAR BURNSVILLE. EVENT TIME
IS ESTIMATED BASED ON RADAR.
&&
MWSSpecial weather statement, Nov 16, 10:46 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1046 AM EST THU NOV 16 2006 NCZ010-011-026>028-043-078-161645- EDGECOMBE-FRANKLIN-HALIFAX-NASH-WARREN-WAYNE-WILSON- 1046 AM EST THU NOV 16 2006 ...STRONG THUNDERSTORMS AND HEAVY SHOWERS WILL MOVE ACROSS WARREN...HALIFAX...FRANKLIN...NASH...EDGECOMBE...WILSON AND WAYNE COUNTIES THROUGH 1145 AM EST... AT 1046 AM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING ALONG A LINE FROM NEAR WARRENTON...EAST OF LOUISBURG ...EAST OF SMITHFIELD TO NEAR MOUNT OLIVE ...MOVING NORTH NORTHEAST AT 60 MPH. STRONGEST STORMS ARE IN WESTERN WILSON AND SOUTHERN NASH COUNTIES. GUSTY WINDS OF 30 TO 40 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. VERY HEAVY RAIN WITH RAINFALL RATES EXCEEDING ONE INCH AN HOUR DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. RFG
Special weather statement, Nov 16, 10:51 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1051 AM EST THU NOV 16 2006 NCZ008>010-025-026-041-042-161645- DURHAM-FRANKLIN-GRANVILLE-JOHNSTON-VANCE-WAKE-WARREN- 1051 AM EST THU NOV 16 2006 ...HEAVY RAIN WILL MOVE ACROSS WARREN...GRANVILLE...VANCE...FRANKLIN...WAKE AND JOHNSTON COUNTIES THROUGH NOON... AT 1051 AM EST...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM OXFORD TO CREEDMOOR AND APEX...MOVING NORTHEAST AT 30 MPH. THIS BAND OF HEAVY RAIN WILL PRODUCE RAINFALL RATES OVER ONE INCH PER HOUR. LOCATIONS WHICH WILL EXPERIENCE SOME MINOR FLOODING OF ROADWAYS INCLUDE NORTH RALEIGH...CREEDMOOR...WAKE FOREST... FRANKLINTON...LOUISBURG AND HENDERSON. HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS ALL ACROSS THE AREA. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. JO
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 12:02 AM EST | Severe Thunderstorm Warning | RAH | Anson, Davidson, Stanly | 43 min |
| Nov 16, 12:45 AM EST | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 45 min |
| Nov 16, 12:59 AM EST | Severe Thunderstorm Warning | RAH | Anson | 31 min |
| Nov 16, 1:21 AM EST | Tornado Warning | RAH | Guilford | 24 min |
| Nov 16, 1:36 AM EST | Severe Thunderstorm Warning | RAH | Montgomery | 24 min |
| Nov 16, 2:14 AM EST | Severe Thunderstorm Warning | RAH | Alamance, Randolph | 31 min |
| Nov 16, 4:30 AM EST | Severe Thunderstorm Warning | RAH | Johnston, Wake | 30 min |
| Nov 16, 7:34 AM EST | Tornado Warning | RAH | Wayne | 41 min |
| Nov 16, 8:22 AM EST | Tornado Warning | RAH | Wilson | 38 min |
| Nov 16, 8:36 AM EST | Severe Thunderstorm Warning | RAH | Wake | 24 min |
| Nov 16, 9:20 AM EST | Tornado Warning | RAH | Sampson | 40 min |
| Nov 16, 9:39 AM EST | Tornado Warning | RAH | Johnston | 51 min |
| Nov 16, 11:02 AM EST | Severe Thunderstorm Warning | RAH | Nash | 13 min |
| Nov 16, 11:14 AM EST | Severe Thunderstorm Warning | RAH | Halifax | 31 min |
| Nov 16, 11:44 AM EST | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 16 min |
| Nov 16, 12:17 PM EST | Flash Flood Warning | RAH | Wayne | 73 min |
Nearby
Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.